Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 73, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 1999, 4:41 PM MDT for El Paso County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1999, 4:41 PM MDT (22:41 UTC)
- Expired
- Jul 24, 1999, 5:40 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:55 PM MDT | Hail 0.75 | Rush, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2537 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 242237 RRA SVRPUB COC041-242340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 441 PM MDT SAT JUL 24 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 540 PM MDT * AT 438 PM MDT ...RADAR SHOWED A SEVERE STORM 10 SOUTH OF RUSH OR 30 MILES EAST SOUTHEAST OF COLORADO SPRINGS MOVING NORTH AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE RUSH BY 510 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. MW/HO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:05 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM MDT, 2 hours 36 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 205 PM MDT SAT JUL 24 1999 THE MAIN FOCUS OF THE FORECAST IS THE DAILY AFTERNOON AND EVENING CONVECTION...AND POSSIBLE FLASH FLOODING IN THE SHORT TERM. IN THE LARGE SCALE...A SIMILAR SITUATION EXISTS TODAY AS THE PAST SEVERAL DAYS...WITH TROUGHING ALONG THE WEST COAST AND AN UPPER RIDGE OVER THE CNTRL AND SE U.S.. THE SUBTLETY OF THE DAY IS A WEAK SHORT WAVE RIDING UP FROM NEW MEXICO...ENHANCING CONVECTION LATE THIS MORNING AND EARLY THIS AFTERNOON OVER SRN CO. PRECIPITABLE WATER VALUES AGAIN EXCEED ONE INCH ON THE PLAINS. TODAY...THE MEAN STORM MOTION IS TO THE NORTH NORTHEAST AROUND 10 KTS...A BIT FASTER THAN RECENT MOVEMENT...BUT STILL SLOW. HEAVY RAIN HAS FALLEN THE PAST SEVERAL DAYS AROUND THE SE FOOTHILLS...SUCH AS ERN LAS ANIMAS COUNTY. THEREFORE...THIS AREA IS THE FOCUS FOR FLASH FLOODING POTENTIAL TODAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE JUST ABOUT EVERYWHERE. FOR THE REST OF THE WEEK...THE SAME BASIC FLOW PATTERN CONTINUES... ALTHOUGH THE UPPER RIDGE OVER THE CNTRL PART OF THE COUNTRY AMPLIFIES A BIT...WITH TROUGHING ON BOTH COASTS AND PROGRESSIVE SHORTWAVE ENERGY ACROSS CANADA. THE END RESULT FOR THE FORECAST AREA WILL BE ABOUT THE SAME THOUGH...WITH LOCALLY HEAVY RAIN THE MAIN THREAT DUE TO SLOW MOVING STORMS AND HIGH PRECIPITABLE WATER VALUES. TEMPERATURES COULD WARM A LITTLE AS THICKNESSES INCREASE... OTHERWISE THERE SHOULD BE LITTLE CHANGE. IN THE EXTENDED...THE AVN AND MRF WANT TO BRING SOME DRYING INTO THE REGION...BUT THIS SEEMS UNLIKELY. AS MENTIONED BY THE PREVIOUS FORECASTER...THESE MODELS APPEAR TO ALREADY BE MOVING THE MOISTURE OVER EASTERN TEXAS TOO FAR SOUTH EARLY IN THE SIMULATION...LEADING TO LOW CONFIDENCE IN THIS SCENARIO. PERSISTENCE IS THE BEST FORECAST FOR NOW. HAYNES .PUB...FLASH FLOOD WATCH ZNS 75 AND 77 THROUGH MIDNIGHT.
In the hours before
Special weather statement, Jul 24, 12:24 PM MDT, 4 hours 17 minutes before
COZ058>081-241900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1224 PM MDT SAT JUL 24 1999 ...FLASH FLOOD WATCH FOR THE UPPER PURGATOIRE RIVER BASIN AND ALSO FOR EASTERN LAS ANIMAS COUNTY THROUGH MIDNIGHT TONIGHT... ...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY... LOCATIONS THAT RECEIVED HEAVY RAINS DURING THE PAST SEVERAL DAYS... SUCH AS EASTERN LAS ANIMAS COUNTY...ARE MORE PRONE TO FLOODING FROM SLOW MOVING THUNDERSTORMS. DUE TO THE WET SOILS...AND THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS AGAIN TODAY...A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL MIDNIGHT FOR THE UPPER PURGATOIRE RIVER BASIN...AS WELL AS EASTERN LAS ANIMAS COUNTY. A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE IN THE WATCH AREA. THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR LITTLE CHANGE IN THE WEATHER PATTERN. MIDDLE AND UPPER LEVEL MOISTURE WILL CONTINUE STREAMING INTO COLORADO FROM THE SOUTH. IN ADDITION...THE LOW LEVEL AIRMASS ON THE EASTERN PLAINS REMAINS MOIST. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING. WITH WEAK WINDS ALOFT...THE SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY. THE DEEP MOISTURE AND SLOW MOVEMENT OF THE THUNDERSTORMS...WILL CAUSE AREAS OF LOCALLY HEAVY RAIN...WHICH MAY RESULT IN SOME LOCAL FLOODING...AND POSSIBLY FLASH FLOODING IN THE FLASH FLOOD WATCH AREA.
Special weather statement, Jul 24, 12:24 PM MDT, 4 hours 17 minutes before
COZ058>081-241900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1224 PM MDT SAT JUL 24 1999 ...FLASH FLOOD WATCH FOR THE UPPER PURGATOIRE RIVER BASIN AND ALSO FOR EASTERN LAS ANIMAS COUNTY THROUGH MIDNIGHT TONIGHT... ...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY... LOCATIONS THAT RECEIVED HEAVY RAINS DURING THE PAST SEVERAL DAYS... SUCH AS EASTERN LAS ANIMAS COUNTY...ARE MORE PRONE TO FLOODING FROM SLOW MOVING THUNDERSTORMS. DUE TO THE WET SOILS...AND THE DEVELOPMENT OF SLOW MOVING THUNDERSTORMS AGAIN TODAY...A FLASH FLOOD WATCH WILL BE IN EFFECT UNTIL MIDNIGHT FOR THE UPPER PURGATOIRE RIVER BASIN...AS WELL AS EASTERN LAS ANIMAS COUNTY. A FLASH FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE IN THE WATCH AREA. THE SIGNIFICANT WEATHER OUTLOOK CALLS FOR LITTLE CHANGE IN THE WEATHER PATTERN. MIDDLE AND UPPER LEVEL MOISTURE WILL CONTINUE STREAMING INTO COLORADO FROM THE SOUTH. IN ADDITION...THE LOW LEVEL AIRMASS ON THE EASTERN PLAINS REMAINS MOIST. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING. WITH WEAK WINDS ALOFT...THE SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY. THE DEEP MOISTURE AND SLOW MOVEMENT OF THE THUNDERSTORMS...WILL CAUSE AREAS OF LOCALLY HEAVY RAIN...WHICH MAY RESULT IN SOME LOCAL FLOODING...AND POSSIBLY FLASH FLOODING IN THE FLASH FLOOD WATCH AREA.
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.